With an anti-estrogen, there are also two additional drugs one has to pursue: one to counter bone density loss and one to counter cholesterol.
Because there are side effects to this, the rule of thumb seems to be to DEMAND (you will have to demand) a bone density scan (different than the bone scan you probably had earlier) to establish a baseline, and WAIT. Yup, they'll ask you to wait until you have bone loss. Yet, there is more. Even if you already have osteoarthritis (I do -- lower back and hips -- who knew)? That is apparently *not enough* to indicate... you're at elevated risk... for osteoarthritis.
I guess these are really drugs to avoid. I'm on prescription strength vitamin D and OTC calcium (which also includes vitamin D).
The ones I know about are Actonel, which my husband took, Fosamax, as seen on tv, and the one Sally Field is the spokesperson for.
there are also two more:
These are all bisphosphonates.
Of these, my husband may have had sensitivity to light, but who knows -- he has always been sensitive to light, plus the other medication he was taking caused very similar side effects. It increases risks of cancer in the esophagus to .2% from .1%, which is pretty darned insignificant. It is also used for metastatic cancer in the bone.
frequent or urgent need to urinate
ringing in the ears
Some side effects can be serious. If you experience any of the following side effects, call your doctor immediately before you take any more risedronate:
difficulty swallowing or pain when swallowing
new or worsening heartburn
blisters on skin
swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
swollen, red, or painful eyes
sensitivity to light
painful or swollen gums
loosening of the teeth
numbness or heavy feeling in the jaw
poor healing of the jaw